Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jul 14, 2021, 5:43 AM CDT for Fayette County, Iowa. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2021, 5:43 AM CDT (10:43 UTC)
- Expired
- Jul 14, 2021, 6:45 AM CDT
- In force
- 62 min
- Issued by
- NWS La Crosse, WI
County Fayette County, IA
The radar
The La Crosse radar (KARX), 134 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:15 AM CDT | HAIL 1 | Maynard, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
678 WWUS83 KARX 141043 SPSARX Special Weather Statement National Weather Service La Crosse WI 543 AM CDT Wed Jul 14 2021 IAZ029-141145- Fayette- 543 AM CDT Wed Jul 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY... At 541 AM CDT, a strong thunderstorm was located near Oelwein, moving northeast at 25 mph. Winds in excess of 30 mph are possible with this storm. This storm will be near... Oelwein around 545 AM CDT. Maynard around 555 AM CDT. Fayette around 610 AM CDT. Arlington around 620 AM CDT. Elgin around 640 AM CDT. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4264 9208 4277 9208 4296 9161 4264 9161 TIME...MOT...LOC 1041Z 243DEG 20KT 4272 9196 $$ JSB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 14, 3:31 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 14, 3:31 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 331 AM CDT Wed Jul 14 2021 .SHORT TERM...(Today and tonight) Issued at 331 AM CDT Wed Jul 14 2021 ...Severe Weather Likely from Late This Morning into This Evening... At 3 AM, watching a developing mesoscale convective complex across South Dakota and Nebraska. CAMS continue to show that this system will move east toward the area this morning. There is still some uncertainty on how the cold pool will develop. Some models suggest that this will develop west of Interstate 35 and others have it developing over our area. This will impact how widespread the severe weather will be west of Mississippi River. As this occurs, the 0-3 km shear quickly ramps up from 10 to 20 knots to 45 to 55 knots. The CAMS are in general agreement that a squall line will move through the area. The HRRR has even been generating bow echos along this line as it approaches the Mississippi River and moves into western Wisconsin. This goes along with the 14.00z SPC HREF which rapidly increases its probabilities of 30 knots or greater to 50 to 70 percent. There was even a small area of up to a 10 percent of 50 knots or more just south of Interstate 90. As a result, would not be surprised to see wind gusts in the excess of 70 mph. This line will move east into southeast Minnesota and northeast Iowa between 10 AM and 1 PM and exits the area between 3 PM and 6 PM. The primary severe weather threat with this line will be damaging winds. Some power outages will be possible. Typically, a line like this would eliminate the chances of another round of convection later in the day because of the stabilizing effects of its cold pool. However, in this case, there is still a reservoir of 1500 to 2500 J/kg 0-1 km ML CAPES just south of the forecast area. As the cold front and another shortwave trough approaches the area this evening, the NAM, ECMWF, and some CAMS bring this instability north into our area. The NAM brings this instability as far north as Interstate 94 and ECMWF brings it as far north as the Interstate 90 corridor. Meanwhile, the GFS only has this instability getting as far south as our southern tier of counties in northeast Iowa and southwest Wisconsin. As a result, there is still plenty of uncertainty on how this second system will evolve. Several CAMS develop another round of showers and storms primarily south of Interstate 94 this evening. With 0-6 km shear of 40 to 50 knots, there will be ample shear for the development of supercell thunderstorms. As a result, there could be another round of damaging winds and this time it could include large hail and other severe weather. While there is good agreement in the deep shear, there is much uncertainty on the amount of 0-1 km bulk shear and helicity which will be available. The NAM has a much stronger surface low along the cold front. This results in helicities of 300 to 600 m2s2 and shear of 35 to 50 knots along and south of Interstate 90. The main question is whether this surface low is being convectively induced. Meanwhile, the GFS has 20-30 knot 0-1 km bulk shear and 100-200 m2s2 helicities across the far south. As a result, tornadoes still look like a possibility this evening. With precipitable water values in the 2 to 2.25 inch range, warm cloud layer depths up to 4 km, and moderate to strong moisture transport into the region through this evening, these storms will be capable of producing torrential downpours. If flooding was going to occur, it would likely not occur until this evening when the corfidi vectors suggest that some training could occur. There was even some consideration of a Flash Flood Watch. However, with uncertainty on how this second round of convection will play out, it was decided that it would be probably better to wait a bit longer and see where the boundaries lay out after today's squall line. .LONG TERM...(Thursday through Tuesday) Issued at 331 AM CDT Wed Jul 14 2021 From Thursday into Friday, the cold front will move slowly southeast away from the area. The NAM develops a stronger surface low along this front, so it is the slowest at moving the showers and storms out of northeast Iowa and southwest Wisconsin. Meanwhile, the other have weaker waves along this front and as a result they move the showers and storms faster away from the area. Early next week, the western ridge builds north into the Canadian Prairies and northeast toward the Upper Mississippi River Valley. Like the past couple of days, the hottest temperatures look to stay west of the forecast area. With that said, high temperatures will still range from the mid-80s to lower 90s. Low temperatures will range from the mid-60s to lower 70s. Beyond this time period, CPC has a slight risk of excessive heat from July 21 through July 27. This means there is at least a 20 percent chance for the maximum temperatures to exceed the 85th climatological percentile. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1030 PM CDT Tue Jul 13 2021 The main TAF concerns will be periodic thunderstorm chances especially from around 15Z on and potential for stronger wind gusts and hail. The storm system Wednesday is coming through in pieces. Some showers/isolated thunderstorms may develop ahead of this area, however confidence is too low to include beyond a vcsh at this time. The low level jet will strengthen over western Iowa overnight in combination with leading shortwave trough energy and should re-develop over a broad area by 00Z as the main trough comes through with multiple rounds of storms. Will try to include a few period with higher winds and MVFR/IFR visibilities. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Zapotocny
Hazardous weather outlook, Jul 14, 4:32 AM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 432 AM CDT Wed Jul 14 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-151200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 432 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Today and Tonight A squall line will move east through the area late this morning into the afternoon. Damaging winds will be the main threat with this line of storms. Wind gusts could exceed 70 mph in some places along and east of the Mississippi River. Some power outages will be possible. Another round of severe storms will be possible this evening, especially along and south of Interstate 90. Damaging winds, large hail, torrential rainfall, and isolated tornadoes will be possible. Localized flash flooding will also be possible if heavy rain repeats over the same areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will linger into Thursday afternoon, mainly in northeast Iowa and southwest Wisconsin. Severe weather appears unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from late this morning through this evening. Only venture outside to report if it is safe to do so. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne/Kurz
In the hours before
Special weather statement, Jul 14, 5:43 AM CDT, 0 minutes before
Special Weather Statement National Weather Service La Crosse WI 543 AM CDT Wed Jul 14 2021 IAZ029-141145- Fayette- 543 AM CDT Wed Jul 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY... At 541 AM CDT, a strong thunderstorm was located near Oelwein, moving northeast at 25 mph. Winds in excess of 30 mph are possible with this storm. This storm will be near... Oelwein around 545 AM CDT. Maynard around 555 AM CDT. Fayette around 610 AM CDT. Arlington around 620 AM CDT. Elgin around 640 AM CDT. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4264 9208 4277 9208 4296 9161 4264 9161 TIME...MOT...LOC 1041Z 243DEG 20KT 4272 9196 JSB
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:23 AM CDT | Special Weather Statement | ARX | Fayette | 67 min |
| Jul 14, 6:55 AM CDT | Special Weather Statement | ARX | Clayton | 65 min |
| Jul 14, 9:06 AM CDT | Severe Thunderstorm Warning | ARX | Floyd | 39 min |
| Jul 14, 5:33 PM CDT | Tornado Warning | ARX | Floyd | 42 min |
| Jul 14, 6:00 PM CDT | Tornado Warning | ARX | Fayette | 45 min |
| Jul 14, 6:09 PM CDT | Tornado Warning | ARX | Chickasaw, Floyd | 52 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.